Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 11, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 12, 2020, 2:30 PM PDT for Modoc County, California. It took effect at Aug 13, 2020, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2020, 2:30 PM PDT (21:30 UTC)
- In effect from
- Aug 13, 2020, 1:00 PM PDT
- Expired
- Aug 13, 2020, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570 WWUS86 KMFR 122130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Wed Aug 12 2020 CAZ285-130930- /O.NEW.KMFR.FW.W.0011.200813T2000Z-200814T0300Z/ /O.CON.KMFR.FW.W.0010.000000T0000Z-200813T0300Z/ Modoc County Except for the Surprise Valley- 230 PM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 1 PM to 8 PM PDT Thursday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest to west 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
3 follow-up statements
361 WWUS86 KMFR 130300 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 800 PM PDT Wed Aug 12 2020 CAZ285-131500- /O.EXP.KMFR.FW.W.0010.000000T0000Z-200813T0300Z/ /O.CON.KMFR.FW.W.0011.200813T2000Z-200814T0300Z/ Modoc County Except for the Surprise Valley- 800 PM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: West 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
078 WWUS86 KMFR 131214 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 514 AM PDT Thu Aug 13 2020 CAZ285-140300- /O.CON.KMFR.FW.W.0011.200813T2000Z-200814T0300Z/ Modoc County Except for the Surprise Valley- 514 AM PDT Thu Aug 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Eastern and southeastern part of Fire Weather Zone 285. This includes Canby, Adin, Likely, Alturas and Davis Creek. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
424 WWUS86 KMFR 140258 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 758 PM PDT Thu Aug 13 2020 CAZ285-140400- /O.EXP.KMFR.FW.W.0011.000000T0000Z-200814T0300Z/ Modoc County Except for the Surprise Valley- 758 PM PDT Thu Aug 13 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... Winds will be weaker with higher humidities Friday. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 12, 8:53 AM PDT, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 12, 8:53 AM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
853 AM PDT Wed Aug 12 2020
.UPDATE...Clouds associated with the dry cold front and trough
have pushed into the coast and the Umpqua Basin this morning, and
will gradually sweep through the area through the afternoon. This
is a sign of slightly cooler temperatures for today, but these
will be short lived as heat will quickly return for the latter
part of the week and especially this weekend. An Excessive Heat
Watch remains in effect for many of the West Side valleys and the
valleys of western Siskiyou County.
We are also keeping an eye on smoke, which has filled the lower Klamath
and Salmon River Valleys, with haze extending to the northwest
over the Shasta Valley, into TuleLake and the Klamath Basin, and
on into central Lake County. Thunderstorms are also a main focus
of efforts today, mainly for Saturday and Sunday afternoons, which
now looks like it should have some influence from the remnants of
Hurricane Elida. We will need to keep a close eye on this, as the
tropical moisture could make for an interesting situation.
Otherwise, the current forecast looks on track, and with the
exception of some changes to smoke coverage and clouds, no major
updates were needed. See the previous discussion below for more
detail on the coming week. -BPN
&&
.AVIATION...For the 12/12Z TAF Cycle...Areas if LIFR/IFR are
occurring along many areas of the coast and inland into the Coquille
Basin. These lower conditions should improve later this morning,
similar to what occurred yesterday. For the remainder of the area,
VFR conditions prevail and will do so through the TAF period. Expect
some high level cloud cover to stream through today as a weak front
moves through the area along with another round of gusty winds this
afternoon and evening.
The exception to VFR will be in the vicinity of the Red Salmon Fire
complex in far western Siskiyou County. Conditions in that area will
likely be reduced at times due to wildfire smoke. /BR-y
&&
.MARINE...Updated 830 AM PDT Wednesday 12 August 2020...A thermal
trough will rebuild near the coast late this afternoon, and strong
gusty north winds and steep wind driven seas will develop at that
time south of Cape Blanco. The trough will strengthen further
Thursday, bringing conditions hazardous to small craft north of Cape
Blanco with gales possible south of Cape Blanco. Winds and seas will
peak Friday, then gradually diminish Saturday into Sunday as the
thermal trough weakens. Conditions will drop below advisory criteria
by Sunday morning and relatively calm conditions will then prevail
into the first half of next week.
&&
.PREV DISCUSSION... /Issued 446 AM PDT Wed Aug 12 2020/
Updated Aviation Discussion...
DISCUSSION...Today will be the coolest day of the week with
expected high temperatures about 5 degrees below normal for this
time of the year. Stronger than normal afternoon breezes are
expected again today thanks to an approaching cool front. We
maintain a Red Flag Warning for portions of Modoc County this
afternoon, where the combination of gusty winds and low
humidity...along with recent cloud to ground lightning...will
bring critical fire weather conditions.
Friday will trend warmer, and Saturday and Sunday will be downright
hot, with hot weather potentially lingering into Monday. Widespread
record-breaking heat is not expected, but conditions won't be far
from it. Afternoon temperatures over the weekend will peak at 15
degrees above normal, and there will be a high risk for heat impacts
for much of the population in valleys west of the Cascades to
include the Rogue, Umpqua, Illinois, and Shasta Valleys. To give a
bit of historical perspective, the record high temperature for
Medford for Aug 15 is 108, and we're forecasting a high temperature
of 105 this Saturday, Aug 15. For Roseburg, we're forecasting 98 on
Saturday, and this would tie the record for Aug 15. For
Yreka/Montague, we're forecasting a high of 99, and the record of
Aug 15 is 105.
With heat typically comes at least a slight chance for thunderstorms
sometime during the period of warmest temperatures. This will be no
different. The GFS has been consistent in showing some instability
from Northern California northward into Southern Oregon. Midlevel
moisture is generally too low for many storms per the GFS, but
the pattern of deep southerly flow and hot temperatures suggests
at least a slight chance for storms, so we are maintaining that
over mostly Western Siskiyou County for Saturday afternoon and
evening. We'll keep an eye on the data and consider expanding this
area north and eastward pending increasing evidence of sufficient
trigger and moisture.
Moving forward, after another hot day on Sunday, an upper trough to
the northwest should start to influence the weather next week and
bring breezy and cooler conditions. How cool is a big question, and
models haven't provided a clear signal yet.
FIRE WEATHER...Updated 400 AM PDT Wednesday 12 August 2020...Gusty
winds will impact much of the area today (trending lower west of
the Cascades compared to yesterday) but will be most significant
over portions of Modoc County where we have a Red Flag Warning in
effect for this afternoon and evening. Afternoon humidity in Modoc
County will dip to near 10 percent this afternoon. Wind will blow
on recent cloud to ground lightning flashes in Lake and Modoc
Counties, so this is particularly concerning.
Generally dry conditions with seasonable breezes are expected
Thursday and Friday, and this will be followed by significantly
hotter temperatures Saturday and Sunday. Enough moisture,
instability, and trigger could reach the forecast area on
Saturday afternoon for storms to form over Western Siskiyou
County. Right now limited moisture suggests isolated storms at
most, but we'll have to watch the data as deep southerly flow that
the models are currently suggesting typically means a broader
area of storms are possible. Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Watch from Saturday morning through Sunday
evening for ORZ023-024-026.
CA...Excessive Heat Watch from Saturday morning through Sunday
evening for CAZ080-081.
Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for CAZ285.
Pacific Coastal Waters...Gale Watch from Thursday afternoon through Saturday morning for
PZZ356-376.
Small Craft Advisory from 5 PM this afternoon to 5 PM PDT
Thursday for PZZ356-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:11 AM PDT | Excessive Heat Watch | MFR | Siskiyou | 31 hr |
Nearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.